Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 3, 2018, 11:28 PM CDT for Stevens County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 11:28 PM CDT (04:28 UTC)
- Expired
- Jul 4, 2018, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
999 WWUS83 KMPX 040428 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1128 PM CDT TUE JUL 3 2018 MNZ047-040515- Stevens- 1128 PM CDT TUE JUL 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEVENS COUNTY... At 1128 PM CDT, a strong thunderstorm was located over Fish Lake, or 10 miles northwest of Morris, moving northeast at 20 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Donnelly. This includes U.S. Highway 59 between mile markers 175 and 177. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4576 9606 4576 9579 4561 9601 4573 9611 TIME...MOT...LOC 0428Z 226DEG 18KT 4567 9609 $$ AMK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:03 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 3, 11:03 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1103 PM CDT Tue Jul 3 2018
.Updated for 06Z Aviation Discussion...
Issued at 1100 PM CDT Tue Jul 3 2018
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue Jul 3 2018
Morning convection that held on longer than expected across
southwest, and portions of central and east central Minnesota, had
finally begun to dissipate prior to 3 pm in east central
Minnesota. Some residual showers are still possible in west
central Wisconsin as this system moves off to the east, but this
will likely be sprinkles. Elsewhere, most of the activity will end
prior to 5 pm.
As previously stated, the morning convection held on longer than
expected. This was related to the stout low level jet that kept
continuing into the afternoon where typically the jet weakens
after sunrise. However, the low level jet was just one of the
elements that kept the showers and thunderstorms continuing. The
other element was the persistent area of low level convergence in
southwest Minnesota. This kept the convection going, and caused
major flooding around the Redwood, and Cottonwood Rivers where
locally five to ten inches of rain fell.
Any remnants of this boundary had nearly dissipated this
afternoon as a strong southeast wind developed in the wake of the
storms. Although temperatures will likely not rise to the forecast
highs in the mid to upper 80s, there is still time for
temperatures to rise into the 80s before sunset.
Satellite imagery and surface observations indicated that the main
storm system which will produce more widespread precipitation on
Wednesday, was across the northern Rockies. In the Plains, there
remains subtle disturbances in a broad area of southwesterly winds
aloft. These disturbances, and the added instability, will create
the environment for more storms tonight as they move to the
northeast across the Upper Midwest. Forecasters also need to pay
attention with showers across west central Minnesota in the wake
of the earlier convection this morning. This area of showers could
support more activity in central Minnesota prior to sunset.
Otherwise, the bulk of the precipitation should hold off until
after midnight as an area of showers and storms develop along the
increasing low level jet in the Dakotas. Severe storms are still
possible as wind shear values remain strong and elevated
instability is relatively high in the effective wind shear zone.
See SPC Day 1 for more information.
This forecast is highly dependent on where these storms initially
develop. If these storms develop further to the south, more
precipitation will occur in southern Minnesota by morning. If the
storms develop further to the west/northwest, southern Minnesota
will be drier tonight, and through most of Wednesday. This will
also affect high temperatures and heat indices as if less
precipitation forms, and more sunshine develops, heat indices will
approach or exceed 100-105 degrees. Currently there is an
excessive heat watch for the Twin Cities metro area. This watch
will be continued tonight as the uncertainty of more clouds or
more sunshine remains. It could be much cooler with highs only in
the 80s, compared to the 90s which is possible.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue Jul 3 2018
Confidence is still very high that precipitation will fall across
most of southern Minnesota, and western Wisconsin from late
Wednesday afternoon, through early Thursday morning. The only
concerns is the severity of the storms, and how fast the storms
move out of the area early Thursday morning. Although wind shear
values are weaker than today, instability parameters are high.
Therefore, updrafts will be strong. It is just a matter of when
the storms develop and the condition of the instability. See SPC
Day 2 outlook for more information.
Overall, past Thursday morning, conditions will be dry for several
days. The humidity levels will drop behind the front Wednesday,
with comfortable conditions Thursday and Friday. Return flow
develops Saturday with temperatures slowly increasing, along with
humidity levels.
Sunday, through Tuesday forecast is dependent on the upper ridge
building across the central CONUS this weekend, and into next
week. Models support the upper ridge flattening with a strong west
to east flow developing across the Northern Plains, and Upper
Midwest by Sunday/Monday. This supports another round of storms as
a frontal boundary moves across the region. Until Sunday,
conditions will remain dry past Wednesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1100 PM CDT Tue Jul 3 2018
Storms in South Dakota should move into Minnesota later tonight,
and continue into western Wisconsin by mid-day on Wednesday.
These storms could produce some gusty winds. A cold front should
move through later Wednesday night and bring northwest winds.
KMSP...
Storms have developed across South Dakota and it looks like they
should push through and reach KMSP around 18Z. These storms could
bring some gusty winds. The storms could last into Wednesday
evening. A cold front will move through Wednesday night and bring
northwest winds.
/OUTLOOK FOR KMSP/
Thu...VFR. Winds NW at 10-15 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Watch from Wednesday morning through Wednesday
evening for WIZ023>028.
MN...Excessive Heat Watch from Wednesday morning through Wednesday
evening for MNZ060>063-067>070-074>078-082>085-091>093.
&&
SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JRBHazardous weather outlook, Jul 3, 10:06 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1006 PM CDT Tue Jul 3 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 050315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1006 PM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms with heavy rain are possible tonight, especially in western Minnesota. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat and humidity will build on Wednesday ahead of an approaching cold front. Peak Heat Indices of 95 to 105 degrees are expected across most of the area Wednesday afternoon. Thunderstorms are expected to develop along the front on Wednesday afternoon and night. A few of the storms could be severe with damaging winds, large hail, and heavy rainfall being the primary threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Jul 3, 10:54 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 PM CDT TUE JUL 3 2018
MNZ047-040445-
Stevens-
1054 PM CDT TUE JUL 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STEVENS COUNTY...
At 1054 PM CDT, a strong thunderstorm was located over Johnson, or 16
miles west of Morris, moving northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Chokio, Lake Hattie, Fish Lake, Alberta and Morris Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4576 9619 4576 9613 4554 9594 4543 9624
4544 9625 4573 9626
TIME...MOT...LOC 0354Z 234DEG 16KT 4557 9626
AMKSpecial weather statement, Jul 3, 11:28 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1128 PM CDT TUE JUL 3 2018 MNZ047-040515- Stevens- 1128 PM CDT TUE JUL 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEVENS COUNTY... At 1128 PM CDT, a strong thunderstorm was located over Fish Lake, or 10 miles northwest of Morris, moving northeast at 20 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Donnelly. This includes U.S. Highway 59 between mile markers 175 and 177. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4576 9606 4576 9579 4561 9601 4573 9611 TIME...MOT...LOC 0428Z 226DEG 18KT 4567 9609 AMK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:54 PM CDT | Special Weather Statement | MPX | Stevens | 51 min |
| Jul 4, 3:35 AM CDT | Excessive Heat Warning | MPX | Hennepin, Ramsey | 8 hr |
| Jul 4, 3:35 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more | 11 hr |
| Jul 4, 5:55 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 50 min |
| Jul 4, 6:32 AM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 28 min |
| Jul 4, 6:55 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Renville, Stearns, Yellow Medicine | 35 min |
| Jul 4, 7:32 AM CDT | Special Weather Statement | MPX | Benton, Meeker, Renville | 43 min |
| Jul 4, 8:20 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more | 40 min |
| Jul 4, 8:28 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 32 min |
| Jul 4, 9:18 AM CDT | Special Weather Statement | MPX | Chippewa | 42 min |
| Jul 4, 11:12 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Jul 4, 11:35 AM CDT | Special Weather Statement | MPX | Watonwan | 40 min |
| Jul 4, 12:09 PM CDT | Special Weather Statement | MPX | Blue Earth | 66 min |
| Jul 4, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 58 min |
| Jul 4, 1:07 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 53 min |
| Jul 4, 1:30 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Scott | 60 min |
| Jul 4, 1:38 PM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 52 min |
| Jul 4, 1:40 PM CDT | Special Weather Statement | MPX | Goodhue | 50 min |
| Jul 4, 1:53 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 52 min |
| Jul 4, 1:55 PM CDT | Tornado Warning | MPX | Freeborn | 17 min |
| Jul 4, 2:20 PM CDT | Special Weather Statement | MPX | Washington | 25 min |
| Jul 4, 11:01 AM CDT | Special Weather Statement | MPX | Barron, Dunn, Pierce, Saint Croix | 59 min |
| Jul 4, 2:55 PM CDT | Special Weather Statement | MPX | Pierce | 50 min |
| Jul 4, 3:33 PM CDT | Special Weather Statement | MPX | Pepin | 57 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.